How Does a Heroin Overdose Kill You?
Heroin is one of the most addictive drugs in the world, and thousands will die every year from a heroin overdose. Used for centuries for anything from a cough to pain relief, the potential for addiction and death was not fully realized until 1900. Heroin was made illegal in 1920, leaving millions of addicts desperate for opiate drugs.
Categorically, heroin is a central nervous system depressant, synthesized from the psychoactive chemicals in the opium poppy. Both opium and heroin can result in life-threatening central nervous system depression.
The Effects of Heroin: Addiction and Withdrawals
Snorted, smoked or injected, heroin reaches the brain through the bloodstream quickly. Once there, it binds to the opioid receptors, resulting in the relief of anxiety and pain. In effect, it gives the user a calm, euphoric sensation of escape from reality that can last for several hours.
Addiction occurs upon repeated use of the drug. The user’s brain has been, in essence, “hijacked” by heroin. It becomes dependent on the drug to feel good. In addition, it needs more and more of the drug to achieve the same results (tolerance).
When the user “comes down”, or stops using the drug, withdrawal symptoms occur. They are typically the opposite of what it feels like be high. Withdrawals are also a big incentive for people to keep using. Commonly, this is known as being “dope sick”.
Withdrawal symptoms include:
- Depression and Anxiety
- Body aches and increased pain sensitivity
- Runny nose, tears
- Diarrhea, stomach pain and spasms
- Nausea and vomiting
Symptoms can begin without hours of the last dose, and can last several days.
While not fatal, symptoms are extremely unpleasant can can result in severe depression and suicidal feelings.
Signs of a Heroin Overdose
Overdoses may occur for several reasons. One, heroin is illicit and unregulated, so it is not often possible to know the actually purity (potency) of the drug. It is fairly unpredictable.
Also, the heroin may be laced (combined) with another drug. Fentanyl is common. Fentanyl is also a synthetic opioid, but many times more powerful than heroin. It can easily be fatal on its own accord. When mixed with heroin, the effects can multiply drastically.
Finally, multiple drug intoxication also increases the risk of overdose. For example, drinking alcohol or taking other depressants can also amplify the effects of all substances in question.
Consequently, heroin kills because it slows down the central nervous system, including respiration, to a fatal degree.
Signs and Symptoms
- Awake, but unable to talk
- Body is very limp
- Face is very pale or clammy
- Fingernails and lips turn blue or purplish black
- For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
- Breathing is slow and shallow, erratic, or stopped altogether]
- Pulse (heartbeat) is slow, erratic, or undetectable
- Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
- Loss of consciousness and unresponsive to outside stimulus
If you notice someone exhibiting these signs, you should immediately call 911. Fortunately, a heroin overdose is not instantaneous, and can be stopped if caught in time.
First responders, such as emergency medical personnel, commonly use the anti-overdose drug Narcan (naloxone) to reverse the effects of an overdose and save a life.
Naloxone is an opioid antagonist, meaning that it blocks the life-threatening effects of an opioid overdose. In the case of more powerful opioids, such as fentanyl. more than one dose may be required to reverse an overdose. However, naloxone is usually a very effective antidote, and many pharmacies throughout the country have begun to allow the purchase of naloxone without a prescription.
~ G. Nathalee Serrels, M.A., Psychology